Alert archive / Florida / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 141, NWS Jacksonville, FL

July 22, 2021Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 22, 2021, 8:45 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 8:45 PM EDT (00:45 UTC)
Expired
Jul 22, 2021, 9:15 PM EDT
In force
30 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 71 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS52 KJAX 230045
SVRJAX
FLC031-109-230115-
/O.NEW.KJAX.SV.W.0141.210723T0045Z-210723T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
845 PM EDT Thu Jul 22 2021

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  St. Johns County in northeastern Florida...
  Southeastern Duval County in northeastern Florida...

* Until 915 PM EDT.

* At 845 PM EDT, a severe thunderstorm was located over Durbin, or 8
  miles east of Fruit Cove, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Saint Augustine, World Golf Village, Saint Augustine Beach,
  Sawgrass, Nocatee, Durbin, Vilano Beach, Palm Valley, South Ponte
  Vedra and Crescent Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2975 8153 2980 8157 2985 8159 3024 8150
      3022 8134 2980 8123 2973 8120
TIME...MOT...LOC 0045Z 287DEG 23KT 3008 8147 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

23
2 follow-up statements
558 
WWUS52 KJAX 230058
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
858 PM EDT Thu Jul 22 2021

FLC031-109-230115-
/O.CON.KJAX.SV.W.0141.000000T0000Z-210723T0115Z/
St. Johns FL-Duval FL-
858 PM EDT Thu Jul 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES...

At 858 PM EDT, a severe thunderstorm was located near Guana River
State Park, or 12 miles south of Ponte Vedra Beach, moving east at 25
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Saint Augustine, World Golf Village, Saint Augustine Beach, Sawgrass,
Nocatee, Durbin, Vilano Beach, Palm Valley, South Ponte Vedra and
Saint Augustine Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2973 8120 2979 8148 2983 8152 2988 8154
      3021 8148 3022 8134 2980 8123
TIME...MOT...LOC 0058Z 287DEG 21KT 3006 8141 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

23
373 
WWUS52 KJAX 230113
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
913 PM EDT Thu Jul 22 2021

FLC031-109-230122-
/O.EXP.KJAX.SV.W.0141.000000T0000Z-210723T0115Z/
St. Johns FL-Duval FL-
913 PM EDT Thu Jul 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES WILL EXPIRE AT 915 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 2973 8120 2979 8148 2983 8152 2988 8154
      3021 8148 3022 8134 2980 8123
TIME...MOT...LOC 0112Z 287DEG 23KT 3003 8131 

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:53 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 22, 7:53 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
753 PM EDT Thu Jul 22 2021

.AVIATION...
[Through 00Z Saturday]

There is a axis of convection that initialized over Baker county
from an outflow boundary that is shifting southeastward that will
continue to over southern Duval county into St. John's county.
There is prevailing and TEMPO groups for convection with gusty
winds and reduced MVFR VSBYS including Duval Terminals and St.
Augustine through 0130z. Conditions will improve for these
terminals after the thunderstorms have passed through the First
Coast with VFR conditions returning for the rest of the nocturnal
hours for all terminals with the exception of some intermittent
MVFR hybrid of stratus and patchy fog near KGNV and KVQQ between
09z and 12z. Convection may kick start a little earlier tomorrow
across coastal Northeast Florida with predominate and enhanced
east coast seabreeze east of Interstate 95 with weak northwest
wind over inland areas. This will lead to numerous to widespread
afternoon and evening showers and thunderstorms. The convection
Friday will also have some upper level enhancement as a series of
shortwaves dig into the southeast with northwest flow aloft.
Isolated strong to severe thunderstorms will be possible Friday.
The main potential hazards Friday will be wind gusts to 40-60 mph,
heavy rainfall, and frequent lightning, particularly in the 18 to
00z timeframe for northeast Florida and north central Florida
area terminals.

&&

.PREV DISCUSSION [248 PM EDT]...

.NEAR TERM [Through Tonight]...

West to Northwest steering flow south of the weak frontal boundary
across GA/SC will combine with daytime heating and Precipitable
Water Amounts (PWATs) close to 2 inches and kick off another round
of scattered to numerous showers and thunderstorms this afternoon
and evening. The westerly flow will push the heat/humidity all the
way to the Atlantic Coastal Counties/I-95 corridor with Max Temps
reaching into the lower to middle 90s and combined with dewpoint
temps only mixing out into the lower/middle 70s, expect peak heat
index values close to 105 degrees in some locations of NE FL. As
storms break out in the westerly flow across SE GA and track
towards the Atlc Coast expect interaction with the pinned East
Coast sea breeze front between the I-95 corridor and the beaches,
which will likely become strong to isolated severe during the
5pm-10pm time frame, especially from Jacksonville southward along
the I-95 corridor into St Augustine and Palm Coast around sunset.
Main impacts will be strong/severe wind gusts of 50-60 mph and
heavy rainfall. Storm motion will generally be from the West in
the 10 mph to 20 mph range. Scattered to numerous thunderstorm
activity this evening will fade around midnight as it pushes into
the Atlc Coastal waters or weakens over inland areas, with a few
lingering scattered showers/isolated storms during the overnight
hours. Humid/muggy lows in the mid/upper 70s are expected.

.SHORT TERM [Friday Through Saturday Night]...

The weak frontal boundary will move south through our area on
Friday, enhancing our sea-breeze convection and leading to
numerous to widespread afternoon and evening showers and
thunderstorms. The convection Friday will also have some upper
level enhancement as a series of shortwaves dig into the southeast
and northwest flow aloft of the area. Isolated strong to severe
thunderstorms will be possible Friday. The main potential hazards
Friday will be wind gusts to 50-60 mph, heavy rainfall, and
frequent lightning.

The weak surface frontal boundary is forecast to push south of
I-10 by Friday evening, resting south of the Ocala area by
Saturday morning. The upper level shortwaves will allow an area of
low pressure to deepen along the frontal boundary over our FL
Atlantic coastal waters. This will increase northeasterly onshore
flow on Saturday and advect in some drier air into the area. Those
northeasterly winds could also lead to some minor coastal flooding
issues along the Atlantic coast, ICWWs, and along the St. Johns
River basin during times of high tide, which will already be
elevated due to a full moon.

.LONG TERM [Sunday Through Thursday]...

Model agreement and confidence lowers significantly as we head
into next week as models are still in disagreement with how to
handle the development of the coastal low/trough to our east or
southeast. General consensus is that the feature will dissipate
next week and drift away or stretch apart. With generally onshore
flow gradually returning moisture to the area, we'll see hot and
muggy conditions with scattered diurnal convection. The highest
chances for showers and north-central FL area
(Gainesville/Palatka/Ocala), though again this could all change
depending on how the coastal low/trough situation evolves.

.MARINE...

A weak frontal boundary will slowly push south through our area on
Friday. In its wake, northeast winds around 15 knots will develop
Saturday and offshore seas will build to 3 to 4 feet over the
weekend. Wind speeds and seas are forecast to be lower next week
under the influence of high pressure.

Rip Currents: Low risk of rip currents at all area beaches through
Friday. Moderate risk this weekend.

.FIRE WEATHER...

Transport and 20 foot winds will be elevated over the area this
afternoon as a frontal boundary approaches us and along the
coastline this weekend as an area of low pressure develops to our
east or southeast. This will lead to marginally high dispersions
in the afternoon today and along the coastline Friday. Low daytime
dispersions anticipated in inland SE GA Friday. Otherwise,
relative humidity will remain well above critical thresholds for
the next several days, so no red flag conditions are anticipated.

.HYDROLOGY...

Water levels continue to steadily recede through minor flood stage
along the Santa Fe River. Meanwhile rises continue along the
Satilla River near Offerman.

A full moon on Saturday combined with a shift to moderate
northeast onshore flow could lead to nuisance flooding at sites
along the Atlantic Coast, ICWWs, and St. Johns River during high
tide cycles.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  91  71  91  70 /  20  40  20  20   0
SSI  76  87  78  89  77 /  40  30  10  20  10
JAX  75  90  75  90  75 /  50  70  20  30  10
SGJ  75  88  75  88  75 /  60  60  30  30  10
GNV  75  92  74  91  72 /  30  70  60  40  10
OCF  75  91  74  90  73 /  20  80  70  50  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 22, 6:33 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
633 PM EDT Thu Jul 22 2021

FLZ023-024-031-122-425-GAZ364-222315-
Baker FL-Western Duval FL-Inland Nassau FL-Bradford FL-
Northern Columbia FL-Western Charlton GA-
633 PM EDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...NORTHERN
BRADFORD...BAKER...EAST CENTRAL COLUMBIA...WEST CENTRAL DUVAL AND
SOUTH CENTRAL CHARLTON COUNTIES UNTIL 715 PM EDT...

* At 633 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles west of Taylor, or 20 miles
  northeast of Lake City, moving southeast at 25 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Taylor, Macclenny, Glen St. Mary and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3052 8243 3038 8196 3012 8211 3036 8252
TIME...MOT...LOC 2233Z 298DEG 21KT 3041 8240

23
Special weather statement, Jul 22, 7:07 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
707 PM EDT Thu Jul 22 2021

FLZ033-125-132-232-325-425-222345-
Eastern Clay FL-Western Clay FL-Western Duval FL-
South Central Duval FL-Coastal Duval FL-Inland St. Johns FL-
707 PM EDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...NORTHERN
CLAY AND SOUTH CENTRAL DUVAL COUNTIES UNTIL 745 PM EDT...

* At 707 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Bellair-Meadowbrook Terrace, or
  near Orange Park, moving southeast at 10 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Orange Park, Green Cove Springs, Middleburg, Mandarin, Fruit Cove,
  Fleming Island, Oakleaf Plantation, Bellair-Meadowbrook Terrace,
  Switzerland and Cecil Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2990 8166 3010 8198 3027 8185 3012 8149
TIME...MOT...LOC 2307Z 302DEG 10KT 3017 8180

23
Local storm report, Jul 22, 7:30 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
730 PM EDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     2 S MACCLENNY           30.25N 82.12W
07/22/2021                   BAKER              FL   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR SNAPPED
            NEAR STATE ROAD 121 AND JEFF STARLING ROAD.

&&

KC
Local storm report, Jul 22, 7:34 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
734 PM EDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     3 S MACCLENNY           30.24N 82.13W
07/22/2021                   BAKER              FL   TRAINED SPOTTER

            PINE TREE DOWN NEAR THE INTERSECTION OF
            STATE ROAD 121 AND SOUTHERN STATE NURSERY
            ROAD. TREE ESTIMATED 6 INCHES IN DIAMETER.
            RADAR ESTIMATED TIME.

&&

KC
Local storm report, Jul 22, 7:40 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
740 PM EDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            1 SSE MACCLENNY         30.27N 82.12W
07/22/2021                   BAKER              FL   FIRE DEPT/RESCUE

            TURKEY CREEK HAS OVERFLOWED ITS BANK AND
            FLOODED A ROADWAY SOUTH OF LOWDER ST.

&&

KC
Special weather statement, Jul 22, 7:45 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
745 PM EDT Thu Jul 22 2021

FLZ125-133-225-325-425-230030-
Coastal St. Johns FL-Western Duval FL-South Central Duval FL-
Trout River FL-Coastal Duval FL-
745 PM EDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 830 PM EDT...

* At 745 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over San Marco, or near
  Jacksonville, moving east at 30 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Jacksonville, Unf, Arlington, Ponte Vedra Beach, Sawgrass,
  Baymeadows, Ortega, Craig Field, San Pablo and Palm Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3023 8175 3039 8168 3030 8139 3005 8131
TIME...MOT...LOC 2345Z 292DEG 25KT 3028 8165

23

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:01 PM EDTSevere Thunderstorm WarningJAXClay, Duval, Saint Johns44 min
Jul 22, 8:40 PM EDTSpecial Marine WarningJAX95 min
Jul 22, 10:52 PM EDTSpecial Weather StatementJAXSuwannee38 min
Jul 23, 1:43 PM EDTSpecial Weather StatementJAXFlagler47 min
Jul 23, 2:34 PM EDTSpecial Weather StatementJAXGilchrist, Suwannee56 min
Jul 23, 2:50 PM EDTSpecial Weather StatementJAXMarion55 min
Jul 23, 2:59 PM EDTSpecial Weather StatementJAXPutnam46 min
Jul 23, 3:19 PM EDTSpecial Weather StatementJAXGilchrist56 min
Jul 23, 3:54 PM EDTSpecial Weather StatementJAXMarion51 min
Jul 23, 3:56 PM EDTSpecial Weather StatementJAXFlagler49 min
Jul 23, 4:04 PM EDTAreal Flood WarningJAXFlagler, Putnam116 min
Jul 23, 4:09 PM EDTAreal Flood WarningJAXMarion, Putnam2 hr
Jul 23, 4:13 PM EDTSpecial Weather StatementJAXPutnam47 min
Jul 23, 4:18 PM EDTSevere Thunderstorm WarningJAXMarion42 min
Jul 23, 4:37 PM EDTSevere Thunderstorm WarningJAXClay, Putnam38 min
Jul 23, 4:41 PM EDTSpecial Weather StatementJAXColumbia, Union49 min
Jul 23, 4:46 PM EDTAreal Flood WarningJAXClay, Putnam119 min
Jul 23, 5:15 PM EDTSpecial Weather StatementJAXClay45 min
Jul 23, 5:20 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Clay, Duval40 min
Jul 23, 5:32 PM EDTAreal Flood WarningJAXBradford, Clay3 hr
Jul 23, 5:52 PM EDTAreal Flood WarningJAXBradford, Clay, Putnam113 min
Jul 23, 6:02 PM EDTSpecial Weather StatementJAXBaker58 min
Jul 23, 6:14 PM EDTAreal Flood WarningJAXBaker, Bradford, Clay, Duval, Union2 hr
Jul 23, 7:02 PM EDTAreal Flood WarningJAXBaker118 min
Jul 23, 7:42 PM EDTSpecial Weather StatementJAXUnion33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.